Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 59, NWS Rapid City, SD

June 14, 2021Weston County, Wyoming; Custer County, Pennington County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jun 14, 2021, 11:01 PM MDT for Weston County, Wyoming; Custer County, Pennington County, South Dakota. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2021, 11:01 PM MDT (05:01 UTC)
Expired
Jun 14, 2021, 11:45 PM MDT
In force
44 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Custer County, SD, Pennington County, SD, Weston County, WY

The radar

The Rapid City radar (KUDX), 101 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 11:09 PM MDTHAIL 13 Nne Newcastle, WY
Jun 14, 11:53 PM MDTHAIL 110 Wnw Jewel Cave, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 5.0 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1558 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1558 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
2097 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

393 
WUUS53 KUNR 150501
SVRUNR
SDC033-103-WYC045-150545-
/O.NEW.KUNR.SV.W.0059.210615T0501Z-210615T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
1101 PM MDT Mon Jun 14 2021

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Custer County in southwestern South Dakota...
  Western Pennington County in west central South Dakota...
  East central Weston County in northeastern Wyoming...

* Until 1145 PM MDT.

* At 1101 PM MDT, a severe thunderstorm was located 4 miles east of
  Newcastle, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Elk Mountain Lookout and Jewel Cave National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4385 10423 4396 10411 4380 10364 4357 10387
TIME...MOT...LOC 0501Z 304DEG 20KT 4386 10412 

HAIL...1.25IN
WIND...60MPH
 
$$

Carstens
1 follow-up statement
637 
WWUS53 KUNR 150531
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
1131 PM MDT Mon Jun 14 2021

SDC033-103-WYC045-150545-
/O.CON.KUNR.SV.W.0059.000000T0000Z-210615T0545Z/
Custer SD-Pennington SD-Weston WY-
1131 PM MDT Mon Jun 14 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM MDT
FOR NORTHWESTERN CUSTER...WESTERN PENNINGTON AND EAST CENTRAL WESTON
COUNTIES...

At 1130 PM MDT, a severe thunderstorm was located 6 miles north of
Elk Mountain Lookout, or 9 miles east of Newcastle, moving southeast
at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated. At 1109 pm MDT quarter size hail was 
         reported 3 miles north of Newcastle.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Jewel Cave National Monument and Elk Mountain Lookout. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4378 10413 4394 10407 4380 10364 4357 10387
TIME...MOT...LOC 0530Z 305DEG 18KT 4381 10403 

HAIL...1.00IN
WIND...60MPH
 
$$

Carstens

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 5:24 PM MDT, 5 hours 37 minutes earlier.

Area forecast discussion, Jun 14, 5:24 PM MDT, 5 hours 37 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
524 PM MDT Mon Jun 14 2021

.DISCUSSION...(This Evening Through Monday)
Issued at 218 PM MDT Mon Jun 14 2021

Latest water vapor imagery depicts the upper ridge over the Rockies
with an embedded shortwave rounding the ridge in Wyoming. Visible
satellite shows some CU building over the northern Hills and over
the Bighorns. At the surface, there is a developing lee trough over
central Wyoming with high pressure over the Dakotas. Temperatures at
1 PM range from low 80s in the Hills to the low 90s over the plains.
Winds are easterly to southeasterly at 5 to 15 mph.

The wave over WY will cross the area this afternoon and evening,
bringing isolated chances of thunderstorms, with a few strong to
severe storms possible. Forcing looks to be weak, but could see some
high-based storms similiar to yesterday. Temperatures will remain
mild overnight, with lows only falling into the 60s.

Upper ridge axis remains over the area on Tuesday, with dry
conditions expected. Temperatures will rise into the 90s and lower
100s. Breezy southeast winds are expected across the SD plains,
especially across northwest SD. Ridge axis shifts a bit east on
Wednesday with a surface cold front sliding into the area, bringing
some breezy northerly winds to the SD plains. High temperatures will
range from the upper 80s across northeast WY and northwest SD, to
around 100 degrees in south central SD, with dry conditions
continuing.

The upper ridge over the area begins to break down later in the
week, leading to more zonal flow across the Northern Plains. This
will bring some relief from the heat, as highs will generally be in
the 80s for Thursday through Sunday. Precipitation chances increase
for the weekend as a short-wave trough digs into the area from
Canada, pushing through some weak shortwaves.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening)
Issued At 523 PM MDT Mon Jun 14 2021

VFR conditions expected through the period. Isolated tstms are
expected over northeastern WY and the Black Hills this evening,
with gusty winds possible.

&&

.FIRE WEATHER...
Issued at 218 PM MDT Mon Jun 14 2021

Hot and dry conditions are expected again on Tuesday. Winds will be
from the south before shifting southwest in the afternoon. Models
are suggesting winds of 10 to 20 mph with gusts of 30 mph. Those
wind speeds combined with the low humidty will warrant a fire
weather watch from 10 AM to 10 PM on Tuesday.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...Fire Weather Watch from Tuesday morning through Tuesday evening
     for WYZ314>317.

&&

DISCUSSION...MLS
AVIATION...13
FIRE WEATHER...MLS
Hazardous weather outlook, Jun 14, 4:44 AM MDT, 18 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
444 AM MDT Mon Jun 14 2021

SDZ012-024>031-041-042-044-072>074-WYZ054>058-071-151300-
Butte-Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Bennett-Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
444 AM MDT Mon Jun 14 2021

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms later this
afternoon and evening with large hail and damaging winds possible.

Elevated fire weather conditions are expected this afternoon over
northeast Wyoming where gusty southeast winds will combine with
minimum relative humidities in the upper teens to mid 20s.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

High temperatures Tuesday afternoon will be in the 90s to 103.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-013-014-032-043-046-047-049-151300-
Harding-Perkins-Northern Meade Co Plains-Ziebach-Haakon-Jackson-
Mellette-Todd-Tripp-
444 AM MDT Mon Jun 14 2021 /544 AM CDT Mon Jun 14 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible tonight, but organized severe
thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

High temperatures Tuesday afternoon will be in the 90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jun 14, 6:30 PM MDT, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Rapid City SD
630 PM MDT Mon Jun 14 2021

WYZ054-150100-
Northern Campbell WY-
630 PM MDT Mon Jun 14 2021

...STRONG THUNDERSTORM OVER CENTRAL CAMPBELL COUNTY...

At 629 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Gillette Airport, or 6 miles west of Gillette,
moving east at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gillette, Camplex Event Facility and Gillette Airport.

This includes Interstate 90 in Wyoming between Mile Markers 114 and
131.

LAT...LON 4421 10571 4436 10572 4436 10541 4421 10538
TIME...MOT...LOC 0029Z 269DEG 10KT 4428 10562

Carstens
Local storm report, Jun 14, 6:43 PM MDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
643 PM MDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             3 NNE RECLUSE           44.78N 105.68W
06/14/2021  M1.50 INCH       CAMPBELL           WY   PUBLIC

&&

CALDERON
Special weather statement, Jun 14, 7:46 PM MDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Rapid City SD
746 PM MDT Mon Jun 14 2021

WYZ054-150215-
Northern Campbell WY-
746 PM MDT Mon Jun 14 2021

...STRONG THUNDERSTORM OVER NORTHEASTERN CAMPBELL COUNTY...

At 746 PM MDT, Doppler radar was tracking a strong thunderstorm near
Recluse, or 32 miles north of Gillette, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Weston and Recluse.

LAT...LON 4464 10575 4481 10572 4481 10523 4455 10532
TIME...MOT...LOC 0146Z 284DEG 22KT 4472 10565

Carstens
Local storm report, Jun 14, 8:46 PM MDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
846 PM MDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     TSTM WND GST     10 ESE PINE HAVEN       44.29N 104.62W
06/14/2021  M50 MPH          CROOK              WY   MESONET

&&

CALDERON
Special weather statement, Jun 14, 9:51 PM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Rapid City SD
951 PM MDT Mon Jun 14 2021

WYZ057-058-150430-
Weston WY-Wyoming Black Hills WY-
951 PM MDT Mon Jun 14 2021

...STRONG THUNDERSTORM OVER NORTHEASTERN WESTON COUNTY...

At 951 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Osage, or 19 miles northwest of Newcastle, moving
southeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Newcastle and Osage.

LAT...LON 4401 10462 4416 10449 4402 10405 4369 10405
TIME...MOT...LOC 0351Z 302DEG 28KT 4405 10448

Carstens
Local storm report, Jun 14, 10:52 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1052 PM MDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     TSTM WND GST     3 NNE NEWCASTLE         43.89N 104.18W
06/14/2021  E60 MPH          WESTON             WY   TRAINED SPOTTER

&&

CALDERON

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 6:10 PM MDTSevere Thunderstorm WarningUNRCampbell36 min
Jun 14, 6:30 PM MDTSpecial Weather StatementUNRCampbell30 min
Jun 14, 7:46 PM MDTSpecial Weather StatementUNRCampbell29 min
Jun 14, 9:51 PM MDTSpecial Weather StatementUNRWeston39 min
Jun 14, 10:23 PM MDTSevere Thunderstorm WarningUNRWeston37 min
Jun 14, 11:45 PM MDTSevere Thunderstorm WarningUNRWeston32 min
Jun 15, 2:33 AM MDTRed Flag WarningUNRCampbell, Crook, Weston19 hr
Jun 15, 12:18 AM MDTSpecial Weather StatementUNRCuster57 min
Jun 15, 12:20 AM MDTSpecial Weather StatementUNRCuster55 min
Jun 15, 1:13 AM MDTSpecial Weather StatementUNRFall River62 min
Jun 15, 1:33 AM MDTSevere Thunderstorm WarningUNRFall River34 min
Jun 15, 2:06 AM MDTSpecial Weather StatementUNRCuster39 min
Jun 15, 2:49 AM MDTSevere Thunderstorm WarningUNRPennington56 min
Jun 15, 3:25 AM MDTSevere Thunderstorm WarningUNRCuster, Fall River, Oglala Lakota32 min
Jun 15, 3:43 AM MDTSpecial Weather StatementUNRCuster47 min
Jun 15, 4:09 AM MDTSpecial Weather StatementUNROglala Lakota51 min
Jun 15, 4:11 AM MDTSpecial Weather StatementUNRCuster49 min
Jun 15, 4:32 AM MDTSevere Thunderstorm WarningUNRFall River, Oglala Lakota54 min
Jun 15, 4:58 AM MDTSpecial Weather StatementUNRLawrence47 min
Jun 15, 5:54 AM MDTSpecial Weather StatementUNROglala Lakota51 min
Jun 15, 6:48 AM MDTSpecial Weather StatementUNROglala Lakota57 min
Jun 15, 7:47 AM MDTSpecial Weather StatementUNROglala Lakota28 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Severe Thunderstorm Warnings in Wyoming, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.